Can the hormonal coil cause mental health issues?


#1

I had to have my coil removed because (I believe) it made me develop panic disorder. Has anyone else had a similar experience? None of the doctors I talked to thought it was a thing.


#2

Hi there
If your coil was a hormonal coil then although most of the hormone stays locally in the uterus may be some that circulates around your body. This could cause hormonal side effects including mood changes. If your coil was a copper coil then the connection is less straightforward as there is no evidence of a link between copper and mood changes. It would be interesting to know if others have had similar experiences.
BW
Paula


#3

I had a coil (Mirena) fitted earlier this year. I’ve had some issues with bleeding (see separate post) but I’m now more worried about my mental health. I’ve had quite heavy periods in the two or three months since the initial bleeding settled down after fitting, and they last a week or maybe 8 days. During this time I’ve felt awful, just really low and prone to bursting into tears. The smallest things have sent me over the edge (and there are a lot of small things with little ones running around) and I’m struggling to keep a handle on everything. I have no motivation to do anything and am finding it hard to work or plan anything. It seems to be better when I’m not on my period. I haven’t really had periods for years as I was on Cerazette and then having babies/breastfeeding on and off for years, but I don’t remember ever feeling so down - I think I used to get a bit grouchy but nothing like this.

I am a bit worried about my career as I’m returning to work after our last baby, and not sure what to do in the long term, but otherwise I have a strong relationship and no major stresses. However I’ve felt so low that if I didn’t have to keep smiling for the kids then I think I would be crying in a corner somewhere. Could this be to do with the coil, or just my periods in general? Where do I go for help?


#4

Hi @jellybelly

Thank you so much for your post. I can offer some clinical evidence - but I think other people’s experience might be as useful or if not more useful to you. If anyone else has experienced similar symptoms on the IUS it would be really useful to know how you got on, how long did they last, did they settle with time?

In terms of the clinical evidence - there is a recent article in the journal ‘Contraception’ that describes a systematic search for all research on the relationship between any contraceptive method containing progestogen and depression. I am aware that you are necessarily experiencing depression and that you may not necessarily feel this is relevant to you, but it is probably the best summary of the evidence that there is.

They found 5 studies that evaluated the relationship between the hormone coil and depression. The looked at them all to assess the quality of the study and the findings. They conclude that within these studies there is no evidence of an association between the IUS and depression. They come to this conclusion based on one study that saw depression rates reduce in IUS users; one study that showed no change; one study that showed IUS users had a risk of ‘major depressive disorder’ of 4.5% compared to 7.8% of the general population and one very large study that showed a small increase in risk of a diagnosis of depression or a prescription for anti-depressants and the use of the IUS (1.4 times that in the general population).

So, as you can see the evidence is conflicting and inconclusive but generally reassuring and that depression is common among the general population and is influenced by many factors such as life events or family history - thats why it remains difficult to unpick the contribution of contraceptive hormones. When I finish this I am going to do a separate ‘top pick’ on the pill and depression - it is coming up a lot at the moment in lots of discussions on this forum and outside - I will try to do a more detailed summary of the evidence there.

It feels to me like you may have two options and that only you (maybe with the help of others on this forum) can decide which is best for you.

  1. Keep going with the IUS for a time period that you agree with yourself and to monitor your symptoms - maybe using a symptom tracker of some sort - another person on the forum suggested CLUE - I think it is an ovulation tracker but that you can also record your side effects. It seems important that you set a deadline when you will review things so that it does not feel open ended. This would be about acting on the evidence that suggests that side effects tend to settle with time and that if it does not settle within the time period that you have set then you could change.

  2. Would be to take it out - easy to do - and to try something else. It sounds like you might have been fairly happy on Cerazette previously and maybe if you found something that you liked you should go back to it? If your mood is very low then you may not wish to continue at all. I think if it is very low then it probably is worth discussing with your GP.

The final thing is to think about understandings and solutions that go beyond contraception. It sounds like there is a huge amount going on in your life, young children, going back to work, thinking about long-term career plans - it sounds really exhausting - and amazing - whatever your contraception. You suggest yourself that it may be the combination of your contraception and lots of life events that explain your experience rather than one or the other. That makes sense to me. I don’t know how it influences your choice but it seems important to think about it in context - as you are already doing.

I think that is everything that I can add from a clinical perspective.
It feels like the experience of others with similar problems would add a lot - if other forum users have had similar problems and have any suggestions then it would be really useful to share these.

Many thanks for posting on the forum and do come back if anything written here is unclear or you need further information.

Paula


#5

Hi @jellybelly, taking out my Mirena made such a difference to my mental health (almost immediately) that I wouldn’t think twice about taking it out. I had so many panic attacks everyday that out of desperation I went to the doctor to get SSRI’s prescribed. Luckily I had a bad reaction to my very first dose and ended up in hospital (after a 12 HOUR panic attack!) because god knows what host of new problems these drugs would have created. Your mental state colours your whole experience of life, it’s not a minor thing and it can be affected by so many things including introducing foreign hormones into your body. From what I’ve read on the internet lots and lost of people have suffered depression, anxiety, panic attacks etc. after getting Mirena and It’s just not worth it. Some people also report Mirena “crash” or very low feelings after taking the device out while their bodies return to a normal hormonal balance. I really wish that more doctors believed women that presented with these kinds of problems since getting the coil because mine said there was no connection. The doctor that took it out was the only one that mentioned that Mirena was contraindicated for people with anxiety, which was the first time I’d ever heard of it! It basically ruined a year of my life and at this point I would never use hormonal contraception again.